Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 30 (6), 588-92

Seizure Management in Acute Hepatic Porphyria: Risks of Valproate and Clonazepam

Case Reports

Seizure Management in Acute Hepatic Porphyria: Risks of Valproate and Clonazepam

H L Bonkowsky et al. Neurology.

Abstract

Seizures may occur in acute intermittent porphyria or other hepatic porphyrias. Management is difficult, because barbiturates and hydantoins exacerbate the porphyric state. We studied one patient with major motor seizures and acute intermittent porphyria. The seizure disorder was exacerbated by phenytoin and did not respond to a high-carbohydrate diet or to intravenous hematin. Clonazepam was ineffective in treating the seizures and, in high doses, seemed to exacerbate the porphyria. Both clonazepam and valproate were porphyrinogenic in experimental test systems. Because both drugs may exacerbate the acute hepatic porphyrias, bromide remains the drug of choice to treat these seizures.

Similar articles

See all similar articles

Cited by 15 articles

See all "Cited by" articles

Publication types

Feedback